Another suicide on Nauru
Tragically, a 24 year-old refugee from Bangladesh has died on Nauru .
Rakhib, died after taking an overdose of tablets, including a large amount of Panadol.
Their refugee application was processed about five months ago and they have been living in a refugee camp since then.
The official Immigration report says they died of heart failure, but omits to mention the overdose which is almost certainly the underlying reason for the heart failure.
Doctors4Refugees made a statement when sharing a link to the Australian Border Force release.
26 [sic] year olds very rarely die from heart problems and ‘heart failure’ is anyway not a diagnosis. Being in Australian offshore detention on Nauru or Manus Island is evidently an extremely high risk undertaking.
This poor man’s death must be thoroughly investigated, but there is no transparency in Australian immigration detention, so no doubt this will be termed a ‘matter for Nauru’, when we know that Nauru is actually a banana republic, a vassal state and financial dependency of Australia and completely beholden to it.
How sad this all is and how sad this man’s family and all the people on Nauru must be feeling today.
The Refugee Action Coalition issued a press release and accuses the ABF of attempting to cover-up the real reasons behind Rakhib’s death.
“The Immigration statement has left many people on Nauru angry, because the statement is seen as just another cover-up by the Australian Border Force, “ said spokesperson Ian Rintoul.
“Rakib’s friends say his suicide was driven by the same desperation as others on Nauru. There is no future.
“We are also concerned about whether there will be a proper investigation into his death. There seems to be a serious question about whether doctors at Nauru hospital responded to pump his stomach, even though an overdose was suspected when he was first brought to the hospital.